New Jersey, 2019Winter Weather in New Jersey, March 2, 2019
March 2, 2019 · NWS OKX · 9 events in 9 counties and zones
A wave of low pressure brought light accumulating snow to northeast New Jersey early on the morning of Saturday March 2, 2019. The low pressure quickly moved away from the coast after day break bringing an end to the accumulating snow.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A wave of low pressure brought light accumulating snow to northeast New Jersey early on the morning of Saturday March 2, 2019. The low pressure quickly moved away from the coast after day break bringing an end to the accumulating snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Mar 2, 12:34 AM EST, 26 minutes earlier.
Area forecast discussion, Mar 2, 12:34 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service New York NY
1234 AM EST Sat Mar 2 2019
.SYNOPSIS...
Low pressure off the DELMARVA will pass south and east of Long
Island Saturday. Another low will move in from the southwest
and pass near the coast Sunday night into Monday morning. High
pressure will then slowly build Monday afternoon through
Thursday.
&&
.NEAR TERM /THROUGH TODAY/...
Northeast flow around the low off the DELMARVA was keeping
warmer air across the island and into the coast of NYC. Light
rain began at KJFK and light rain and/or a mix will be possible
across Long Island at the start of the precipitation. Updated to
have light rain and a rain mix along the coast and Long Island
until late overnight.
A Winter wx advy remains for the entire region overnight and into
Sat morning.
With the low off the coast an H8 warm nose will accompany it,
especially closer to the coast, and precip may be a rain sleet
of mostly sleet for a time across the south shore/east end of
Long Island, and mix with sleet into coastal CT and part of the
NYC metro area. Hi-res models disagree on strength of the warm
nose, with NAM- 3km most aggressive and as warm as 3C for a time
across Long Island, while the 12Z NAM-12km was not quite as
warm, and the latest RAP/HRRR were only warming temps aloft to
0.5C across Long Island. Forecast follows middle ground approach
here, using mostly a NAM/ECMWF blend of QPF and thermal
profiles but giving a nod to the wetter GFS out east, with most
of the precip falling after midnight, and tapering off close to
daybreak western sections, and lasting into the morning for SE
CT and eastern Long Island. Some lingering spotty light rain or
snow expected thereafter, with chances for this spottier precip
tapering off from SW to NE through the afternoon.
Per the above expect a 3-5 inch snowfall for the interior, 2-3
inches for southern portions of NYC and into the western half of
Long Island, and about 2 inches for the south shore of Long
Island. If warmer profiles prevail aloft, amounts could end up
being roughly an inch lower for the NYC metro area, Long Island,
and coastal SE CT.
Low temps tonight per MOS/model 2m temp blend should range from
the mid 20s to lower 30s, followed by highs 35-40 on Sat.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM SUNDAY/...
Skies should remain mostly cloudy going into the evening as
moisture remains trapped beneath and inversion, then some
partial clearing expected later Sat night with mid level clouds
still lingering. Low temps will be at or just above freezing in
the NYC metro area, and 25-30 elsewhere.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Another low pressure system then impacts the area Sunday
afternoon through early Monday morning. Low pressure near the
TN Valley/Southeast Sunday afternoon strengthens as a longwave
trough becomes more neutrally tilted. The storm center heads NE
from there with its center passing likely somewhere between
Montauk and the 40N/70W benchmark late Sunday night/early Monday
morning. The storm then deepens more rapidly to our NE as the
trough axis and shortwave energy shift through the Northeast.
PCPN probably begins late Sunday afternoon around the NYC metro
area and points west, then spreads east across the rest of the
forecast area in the evening. This should be a relatively
progressive system with the lack of phasing and downstream
blocking, so most of the PCPN is expected to occur within around
a 12-hour period. There still could be lingering PCPN over
eastern areas Monday morning, otherwise dry weather expected by
Monday afternoon.
Even though models are coming into better agreement regarding
the storm track, the PCPN type forecast is still challenging
with marginal thermal profiles. GFS remains an outlier with a
colder/farther offshore solution and was not used for thermal
profiles. Compared to how things looked 24 hours ago, there
appears to be a greater chance for sleet to be part of the mix,
at least briefly, for southern and eastern portions of the Tri-
state Area. Still thinking that freezing rain won't be a concern
as antecedent cold air or cold air damming potential are
lacking. Currently have an all-snow event for interior CT, and a
good portion of the Lower Hudson Valley and adjacent parts of
NE NJ where warning-criteria snow may occur. Advisory-criteria
snow and sleet may occur for the remainder of NE NJ, NYC a good
portion of the SW CT and parts of LI. Aside from storm track
trends, potential strong upward frontogenetic forcing will have
to be watched as it may overcome marginal thermal profiles and
increase potential snow amounts where advisory and warning-
levels snows are currently forecast. After collaboration with
surrounding offices, will hold off on issuing headlines for this
event until headlines for the first event come down.
Thereafter, we settle into a colder than normal pattern with
Canadian high pressure slowly building into the region from
the NW. Surface ridging will be slowed down by troughing aloft
through at least Wednesday. Moisture will be limited during this
period, but perhaps enough for a chance of flurries Tuesday
night into Wednesday. Ridging at the surface and aloft then
promote dry weather for Thursday. The next storm system
approaches for Friday into Friday night with PCPN chances.
&&
.AVIATION /06Z SATURDAY THROUGH WEDNESDAY/...
Low pressure passes to the south and east late tonight into
Saturday morning.
Another round of wintry precipitation is expected to move in from
the south this evening, mainly from 06Z to 09Z (trending
later). There is low confidence in precipitation type along the
coast, with mixture of rain/snow/sleet transitioning to all snow
before daybreak. As for the interior terminals such as KHPN and
KSWF, precipitation type should be primarily all snow, but a
period of sleet cannot be ruled out at KHPN.
IFR or LIFR conditions will develop with the steadiest
precipitation overnight. Visibilities will highly depend on
precipitation type with locations that see primarily snow
potentially dropping to a 1/2 mile or less.
VFR conditions are forecast to develop Saturday afternoon,
however, there is a chance that MVFR ceilings linger through
the day.
E-NE winds this evening will increase overnight and gradually
back around to the N by daybreak. Winds become gusty 20-25 kt
overnight into the morning, mainly along the coast.
There is the potential for 2 to 4 inches of snowfall near the
coast, possibly higher across the interior.
Once again, there is much uncertainty along the coast with precipitation
type which could vary significantly depending on how much warm
air is able to get in aloft.
.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Saturday night...Chance of MVFR early, otherwise VFR.
.Sunday...VFR, then a chance of MVFR in rain/snow later in the
afternoon.
.Sunday night...IFR or lower in snow inland and rain/snow at the
coast. NE wind gusts 20-25 kt.
.Monday...Becoming VFR. NW wind gusts 20-25KT.
.Tuesday-Wednesday...VFR. Flurries possible Tuesday night and
Wednesday. W/NW winds with gusts up to 20 kt.
&&
.MARINE...
Winds and seas at SCA levels on the ocean waters will continue
into Sat. With a NE-N flow overnight into Sat morning, there
could be a few minimal gale force gusts, but do not expect these
to be frequent or widespread enough to warrant a gale warning.
A coastal storm will then bring increasing winds and seas Sunday
night into Monday with wind gusts and seas increasing to SCA level
on the ocean waters during this period. Wind gusts across the
remainder of the forecast waters will be more marginal at SCA
levels, but still a decent chance for 25 kt gusts over
eastern Long Island Sound, and the eastern and south shore
bays.
&&
.HYDROLOGY...
Liquid equivalent precip of about 4-6 tenths of an inch expected
tonight into Sat morning, in the form of snow/sleet.
Liquid equivalent precip of 3/4 to 1 inch then expected from the
storm occurring late day Sunday through Monday morning. Minor
nuisance flooding is possible for coastal areas where a portion
of the storm will be in the form of rain.
&&
.EQUIPMENT...
NYC Central Park winds are out of service until further notice.
Loss of data is due to a severed cable. Parts are on order.
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) will remain off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Weather Advisory until noon EST today for CTZ005>012.
NY...Winter Weather Advisory until noon EST today for NYZ067>075-
078>081-176>179.
NJ...Winter Weather Advisory until noon EST today for NJZ002-004-
006-103>108.
MARINE...Small Craft Advisory until 1 PM EST this afternoon for ANZ330-
340-345.
Small Craft Advisory until 6 AM EST Sunday for ANZ350-353-355.
&&Hazardous weather outlook, Mar 1, 3:33 PM EST, 9 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
333 PM EST Fri Mar 1 2019
CTZ005>010-NJZ002-004-103-104-NYZ067>071-021900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Western Passaic-Eastern Passaic-Western Bergen-Eastern Bergen-Orange-
Putnam-Rockland-Northern Westchester-Southern Westchester-
333 PM EST Fri Mar 1 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
There is the potential for a significant snowfall Sunday night into
Monday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
NJZ006-105>108-NYZ072>075-078>081-176>179-021900-
Hudson-Western Essex-Eastern Essex-Western Union-Eastern Union-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northwestern Suffolk-Northeastern Suffolk-Southwestern Suffolk-
Southeastern Suffolk-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
333 PM EST Fri Mar 1 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON
EST SATURDAY...
This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CTZ011-012-021900-
Southern Middlesex-Southern New London-
333 PM EST Fri Mar 1 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO NOON
EST SATURDAY...
This Hazardous Weather Outlook is for southern Connecticut.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ350-021900-
Moriches Inlet NY to Montauk Point NY out 20 nm-
333 PM EST Fri Mar 1 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gale force gusts are possible Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ330-335-338-340-345-353-355-021900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
333 PM EST Fri Mar 1 2019
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Winter Weather, Hudson
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Hudson forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.731, -74.076 (the zone’s center; the record gives no point)
The COOP observer in Harrison reported 4.0 inches of snow.
Winter Weather, Eastern Bergen
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Eastern Bergen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Trained spotters reported 3 to 5 inches of snow.
Winter Weather, Western Bergen
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Western Bergen forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.960, -74.074 (the zone’s center; the record gives no point)
Trained spotters reported 3 to 5 inches of snow.
Winter Weather, Eastern Essex
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Eastern Essex forecast zone
- Reported by
- Public
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
The public reported 3 to 4 inches of snow.
Winter Weather, Western Essex
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Western Essex forecast zone
- Reported by
- Public
- Coordinates
- 40.787, -74.247 (the zone’s center; the record gives no point)
The public reported 3 to 4 inches of snow.
Winter Weather, Eastern Union
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Eastern Union forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
The Official NWS Observation at Newark Airport reported 4.5 inches of snow.
Winter Weather, Western Union
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Western Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -74.309 (the zone’s center; the record gives no point)
Trained spotters reported 3 to 5 inches of snow.
Winter Weather, Eastern Passaic
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Eastern Passaic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Trained spotters reported 3 to 4 inches of snow.
Winter Weather, Western Passaic
- When
- March 2, 1:00 AM EST to 9:00 AM EST
- Where
- Western Passaic forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.034, -74.300 (the zone’s center; the record gives no point)
Trained spotters reported 3 to 4 inches of snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 2 to 3, 20192 deaths · 1 event
- Tornado and Debris Flows in California, March 2, 2019$30,000 · EF0 · 12 events
- Extreme Cold in South Dakota, March 2 to 3, 201926 events
- Extreme Cold in Minnesota, March 2 to 3, 201924 events
- Heavy Snow and Winter Weather in Kansas, March 2 to 3, 201919 events
- Extreme Cold in North Dakota, March 2 to 3, 201918 events
- Winter Weather in New York, March 2, 201917 events
- Extreme Cold and Heavy Snow in Kansas, March 2 to 4, 201915 events
- Winter Weather in Nebraska, March 2 to 3, 201914 events
- Extreme Cold in Montana, March 2 to 3, 201914 events
- Winter Weather in Connecticut, March 2, 20198 events
- Heavy Snow and High Wind in New Mexico, March 2 to 4, 201951 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815320, 815321, 815322, 815323, 815324, 815326, 815327, 815329, 815330.